Alert archive / Alabama / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 186, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Oct 21, 2004, 1:17 AM CDT for Pickens County, Alabama. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 21, 2004, 1:17 AM CDT (06:17 UTC)
- Expired
- Oct 21, 2004, 2:00 AM CDT
- In force
- 43 min
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
County Pickens County, AL
The radar
The Columbus AFB radar (KGWX), 67 km from the middle of the area, began a volume at 06:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 6.3 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1078 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 744 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 59 m²/s²
- 0-3 km storm-relative helicity
- 73 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 1.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KBMX 210617 SVRBHM ALC107-210700- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 116 AM CDT THU OCT 21 2004 THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL PICKENS COUNTY IN WEST CENTRAL ALABAMA THIS INCLUDES THE CITY OF ALICEVILLE * UNTIL 200 AM CDT * AT 104 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 13 MILES NORTHWEST OF CARROLLTON...OR ABOUT 12 MILES SOUTHEAST OF COLUMBUS...AND MOVING SOUTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... CARROLLTON BY 130 AM CDT 6 MILES NORTHEAST OF ALICEVILLE BY 145 AM CDT LAT...LON 3349 8822 3331 8827 3309 8817 3318 8789 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 20, 10:59 PM CDT, 2 hours 18 minutes earlier.
Area forecast discussion, Oct 20, 10:59 PM CDT, 2 hours 18 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE BIRMINGHAM AL 1059 PM CDT WED OCT 20 2004 .UPDATE... ISOLATED THUNDERSTORMS ARE DEVELOPING IN AND WEST OF OUR NORTHWEST COUNTIES. HAVE UPDATED ZONES TO ADD SLIGHT CHANCE WORDING TO NORTHWEST QUADRANT AND CORRECTED PRECIP WORDING FOR TOMORROW. VISIBILITIES ARE ALREADY AT 1/2 MILE AND LOWER IN MOST AREAS WITH CEILINGS DROPPING BELOW 500 FT...AN AVIATION NIGHTMARE. FOG ADVISORY WILL NEED TO BE RE-ISSUED WITH MORNING PACKAGE. ZONES ALREADY OUT. && .BMX WATCHES/WARNINGS/ADVISORIES... DENSE FOG ADVISORY UNTIL 4 AM FOR ALL COUNTIES. && 88
Hazardous weather outlook, Oct 20, 1:09 PM CDT, 12 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 109 PM CDT WED OCT 20 2004 ALZ011>015-017>050-211830- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST. CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 109 PM CDT WED OCT 20 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...(THIS AFTERNOON AND TONIGHT) AREAS OF DENSE FOG ARE EXPECTED TO DEVELOP OVERNIGHT ACROSS THE AREA...AND LAST INTO EARLY THURSDAY MORNING. NO OTHER HAZARDOUS WEATHER IS EXPECTED THROUGH TONIGHT. .DAYS TWO THROUGH SEVEN...(THURSDAY THROUGH TUESDAY) NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 21, 12:31 AM CDT | Severe Thunderstorm Warning | BMX | Pickens | 44 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.